EconPapers    
Economics at your fingertips  
 

The Time Series and Cross-Section Asymptotics of Dynamic Panel Data Estimators

Javier Álvarez and Manuel Arellano

Working Papers from CEMFI

Abstract: In this paper we derive the asymptotic properties of within groups (WG), GMM and LIML estimators for an autoregressive model with random effects when both T and N tend to infinity. GMM and LIML are consistent and asymptotically equivalent to the WG estimator. When T/N->0 the fixed T results for GMM and LIML remain valid, but WG although consistent has an asymptotic bias in its asymptotic distribution. When T/N tends to a positive constant, the WG, GMM and LIML estimators exhibit negative asymptotic biases of order T,N and (2N-T), respectively. In addition, the crude GMM estimator that neglects the autocorrelation in first differenced errors is inconsistent as T/N->c>0, despite being consistent for fixed T. Finally, we discuss the properties of a random effects MLE with unrestricted initial conditions when both T and N tend to infinity.

Date: 1998
References: View references in EconPapers View complete reference list from CitEc
Citations: View citations in EconPapers (15)

Downloads: (external link)
https://www.cemfi.es/ftp/wp/9808.pdf (application/pdf)

Related works:
Journal Article: The Time Series and Cross-Section Asymptotics of Dynamic Panel Data Estimators (2003)
Working Paper: The Time Series and Cross-Section Asymptotics of Dynamic Panel Data Estimators (1998)
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link: https://EconPapers.repec.org/RePEc:cmf:wpaper:wp1998_9808

Access Statistics for this paper

More papers in Working Papers from CEMFI Contact information at EDIRC.
Bibliographic data for series maintained by Araceli Requerey ().

 
Page updated 2025-04-03
Handle: RePEc:cmf:wpaper:wp1998_9808